Hail, Potter
- When
- April 30, 4:14 PM CST to 4:15 PM CST
- Where
- Potter County, Amarillo
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -101.820
Severe thunderstorms producing large hail, thunderstorm wind gusts, flash flooding and a tornado moved across the southern and eastern Texas Panhandle during the evening hours. The only damage reported was from flash flooding and large hail across the southeastern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail, thunderstorm wind gusts, flash flooding and a tornado moved across the southern and eastern Texas Panhandle during the evening hours. The only damage reported was from flash flooding and large hail across the southeastern Texas Panhandle. No injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 2:30 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT MON APR 30 2012 .DISCUSSION... VERY UNSTABLE AIRMASS OVERHEAD AT THIS TIME. 12Z RAOB FROM AMARILLO SUGGESTED LIFTED INDEX OF -9 WITH HUGE CAPE AFTER LOWER 80S ATTAINED. DRYLINE POSITIONED TO WEST OF FORECAST AREA. A COUPLE OF 700 MB VORTICITY MAXIMA WILL ASSIST IN THE RELEASE OF INSTABILITY. FORECAST CALLS FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS THIS EVENING... WITH MOST OF ACTIVITY CONFINED TO EASTERN ZONES BY MIDNIGHT. VERY LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE PRIMARY THREATS THIS EVENING. NOT MANY CHANGES MADE TO EARLIER FORECAST...EXCEPT TO INTRODUCE SLIGHT CHANCE THUNDERSTORMS IN FAR EASTERN ZONES TUESDAY AFTERNOON AND EVENING...DUE TO EXPECTED LOCATION OF DRYLINE AND INSTABILITY AXIS. NO POPS IN LATER PERIODS. 03 COCKRELL && .FIRE WEATHER... ELEVATED FIRE WEATHER CONDTIONS WILL BE POSSIBLE ACROSS WESTERN SECTIONS OF THE PANHANDLES TUESDAY AND WEDNESDAY AS DRY SOUTHWEST WINDS INCREASE. DAILY RELATIVE HUMIDITY VALUES THURSDAY AND BEYOND WILL FALL WELL BELOW 20 PERCENT...BUT EXCESSIVE WINDS ARE NOT EXPECTED. 03 && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 58 93 56 89 54 / 30 0 5 0 5 BEAVER OK 60 91 61 92 54 / 40 10 10 0 10 BOISE CITY OK 50 92 53 91 51 / 20 0 0 0 5 BORGER TX 60 94 60 91 60 / 40 5 5 0 5 BOYS RANCH TX 55 95 53 92 51 / 30 0 0 0 5 CANYON TX 57 94 52 90 52 / 30 0 5 0 5 CLARENDON TX 61 93 61 93 60 / 40 10 10 0 5 DALHART TX 49 93 48 93 47 / 20 0 0 0 5 GUYMON OK 56 94 52 91 52 / 30 5 5 0 5 HEREFORD TX 57 92 51 90 52 / 30 0 0 0 5 LIPSCOMB TX 62 89 62 91 57 / 50 20 20 0 10 PAMPA TX 59 90 57 89 57 / 40 10 10 0 5 SHAMROCK TX 63 90 64 94 60 / 40 20 20 0 10 WELLINGTON TX 65 91 65 96 63 / 40 20 20 0 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 348 PM CDT MON APR 30 2012 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 348 PM CDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THROUGH TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 11 PM CDT. THE PRIMARY HAZARDS WITH ANY STORMS WILL BE HAIL UP TO THE SIZE OF GRAPEFRUITS AND DAMAGING WINDS UP TO 70 MPH. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN HALF OF THE PANHANDLES ON TUESDAY AND THE WESTERN HALF OF THE TEXAS PANHANDLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE PANHANDLES SHOULD BE READY OR ACTIVATION THIS AFTERNOON AND EVENING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 349 PM CDT MON APR 30 2012 TXZ011-016-302115- DEAF SMITH TX-OLDHAM TX- 349 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR OLDHAM AND DEAF SMITH COUNTIES. AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF VEGA TO 8 MILES SOUTH OF SIMMS...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF VEGA TO 17 MILES WEST OF HEREFORD... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 6 N HARTLEY 35.97N 102.40W
04/29/2012 E1.75 INCH HARTLEY TX TRAINED SPOTTER
DELAYED REPORT FROM APRIL 29
&&
EVENT NUMBER AMA1200342
SFJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 3 SE GRUVER 36.23N 101.37W
04/29/2012 E1.00 INCH HANSFORD TX LAW ENFORCEMENT
0920 PM TSTM WND DMG SPEARMAN 36.20N 101.19W
04/29/2012 HANSFORD TX LAW ENFORCEMENT
SMALL TREE LIMBS DOWN AROUND SPEARMAN
0935 PM HAIL 5 E SPEARMAN 36.20N 101.10W
04/29/2012 E1.00 INCH HANSFORD TX TRAINED SPOTTER
1015 PM HAIL 2 N BORGER 35.69N 101.40W
04/29/2012 E1.00 INCH HUTCHINSON TX PUBLIC
1055 PM HAIL 6 N HARTLEY 35.97N 102.40W
04/29/2012 E1.75 INCH HARTLEY TX TRAINED SPOTTER
DELAYED REPORT FROM APRIL 29
1117 PM HAIL 8 W DUMAS 35.86N 102.11W
04/29/2012 E1.75 INCH MOORE TX LAW ENFORCEMENT
1127 PM TSTM WND GST HIGGINS 36.12N 100.03W
04/29/2012 E60 MPH LIPSCOMB TX TRAINED SPOTTER
1128 PM HAIL DUMAS 35.86N 101.97W
04/29/2012 M1.75 INCH MOORE TX EMERGENCY MNGR
1133 PM HAIL DUMAS 35.86N 101.97W
04/29/2012 E2.75 INCH MOORE TX TRAINED SPOTTER
1200 AM HAIL 4 N MIAMI 35.75N 100.64W
04/30/2012 E1.00 INCH ROBERTS TX PUBLIC
1215 AM HAIL 1 S BORGER 35.64N 101.40W
04/30/2012 E0.88 INCH HUTCHINSON TX STORM CHASER
1228 AM HAIL BORGER 35.66N 101.40W
04/30/2012 E1.00 INCH HUTCHINSON TX PUBLIC
1230 AM HAIL BORGER 35.66N 101.40W
04/30/2012 E1.25 INCH HUTCHINSON TX PUBLIC
1230 AM HAIL 1 ESE BORGER 35.65N 101.38W
04/30/2012 M1.75 INCH HUTCHINSON TX BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED IN BORGER
1230 AM HAIL 1 NNE BORGER 35.67N 101.40W
04/30/2012 M1.00 INCH HUTCHINSON TX PUBLIC
QUARTER SIZE HAIL REPORTED IN BORGER
1233 AM HAIL BORGER 35.66N 101.40W
04/30/2012 E1.00 INCH HUTCHINSON TX EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL ACCUMULATED TWO INCHES DEEP.
0115 AM HAIL 1 NNW PAMPA 35.56N 100.97W
04/30/2012 E0.88 INCH GRAY TX PUBLIC
NICKEL SIZE HAIL REPORTED NEAR PAMPA
0120 AM TSTM WND DMG 1 NNE PAMPA 35.56N 100.96W
04/30/2012 GRAY TX EMERGENCY MNGR
WIND DAMAGE TO ROOF...POWER LINE...AND FENCE REPORTED
IN PAMPA
0125 AM HAIL PAMPA 35.55N 100.96W
04/30/2012 E0.88 INCH GRAY TX TRAINED SPOTTER
0130 AM HAIL 6 N PAMPA 35.63N 100.96W
04/30/2012 E1.00 INCH ROBERTS TX PUBLIC
0322 AM HAIL EVA 36.80N 101.90W
04/30/2012 M1.00 INCH TEXAS OK PUBLIC
QUARTER SIZE HAIL REPORTED NEAR EVA
&&
EVENT NUMBER AMA1200322 AMA1200323 AMA1200324 AMA1200339 AMA1200342
AMA1200325 AMA1200327 AMA1200326 AMA1200328 AMA1200340 AMA1200330
AMA1200329 AMA1200332 AMA1200334 AMA1200335 AMA1200331 AMA1200336
AMA1200337 AMA1200333 AMA1200341 AMA1200338
EASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 458 PM CDT MON APR 30 2012 TXZ012-017-302230- POTTER TX-RANDALL TX- 458 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER RANDALL COUNTY...OR ABOUT 11 MILES NORTHWEST OF CANYON...MOVING EAST AT 15 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
The Amarillo radar (KAMA), 11 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
55 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
The trained spotter reported that the largest hailstone measured two and a half by three and a half inches. There were numerous reports of damage caused to vehicles and homes due to the hail. No injuries or fatalities were reported.
A trained spotter reported that the baseball size hail fell for five minutes. The hail smashed multiple vehicle windshields and windows, however no injuries or fatalities were reported.
A tornado touched down just west of U.S. Highway 83 at 1930CST or approximately seven and one quarter mile south of Wellington, Texas in extreme southern Collingsworth county. The tornado was on the ground for one and one quarter miles and had a maximum path width of one hundred and fifty yards. The tornado dissipated at 1933CST and there were no reports of damage or injuries. The tornado was rated an EF0 with maximum wind speeds around sixty-five knots.
Local law enforcement officials reported that the thunderstorm wind gusts were estimated to be between fifty-two knots and fifty-six knots. There were no reports of damage or injuries.
Local law enforcement officials estimated the thunderstorm wind gusts in the town of Wellington, Texas. There were no reports of damage or injuries.
A storm chaser reported that streets in the town of Wellington, Texas were flooded under eight inches of water. Local law enforcement officials reported that numerous homes, roads, and buildings were flooded in Wellington and that U.S. Highway 62 between the towns of Dodson, Texas and Hollis, Oklahoma was flooded. There were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378818, 378804, 378802, 378801, 378803, 378819, 378805, 378806, 378809, 378820, 378807, 378808, 378810, 378811, 378812, 378813, 378817, 378814, 378815, 378816, 378821, 378822, 378823, 378825, 378824, 378826, 378827, 378828, 378829, 378834, 378847, 378848, 378849, 378830, 378831, 378832, 378833, 378850, 378852, 378835, and more.